Iowa, 2004

Cold in Iowa, January 27, 2004

January 27, 2004 · NWS OAX · 8 events in 8 counties and zones

Extremely cold wind chills were observed over all of eastern Nebraska and southwest Iowa on the heels of the prolonged winter storm that dropped between 6 and 15 inches of snow across most of the region. North winds of 20 to 30 mph with higher gusts late Monday slowly subsided into Tuesday morning, 1/27/04.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Extremely cold wind chills were observed over all of eastern Nebraska and southwest Iowa on the heels of the prolonged winter storm that dropped between 6 and 15 inches of snow across most of the region. North winds of 20 to 30 mph with higher gusts late Monday slowly subsided into Tuesday morning, 1/27/04. However, as temperatures fell into the single digits and then below zero, wind chill values of 20 below to 30 below were common throughout the region from around Midnight through noon on Tuesday. Most actual lows over the area by Tuesday morning were 5 below to 15 below zero. Slowly moderating temperatures and a somewhat decreased wind allowed some recovery in wind chill values toward noon Tuesday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 26, 3:54 PM CST, 8 hours 6 minutes earlier.

Area forecast discussion, Jan 26, 3:54 PM CST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...UPDATE
354 PM CST MON JAN 26 2004

...WINTER STORM WARNING IS EXTENDED UNTIL 4 AM...

.DISCUSSION...
SIGNIFICANT SNOWFALL IS RETREATING INTO SOUTHWEST IA AS DEFORMATION
BAND WEAKENS OVER THE AREA...AND TREND SHOULD CONTINUE.  ARCTIC AIR
IS BLASTING IN...WITH SIGNIFICANT BLOWING AND DRIFTING REPORTED THRU
THE REGION.  DUE TO COMBO OF COLD AND POOR TRAVEL CONDS WITH
DRIFTING...ELECTED TO EXTEND WINTER STORM WARNING UNTIL THE EARLY
MORNING HOURS WHEN NEW FCST IS ISSUED.  IN THE NW COUNTIES AN ADVSRY
IS EXTENDED UNTIL 4 AM DUE TO COMBO OF WIND CHILL AND DRIFTING.
WINDS SHOULD BEGIN TO DIE DOWN BLO 10 KT ABOUT THEN IN THE ADVSRY
AREA AS SFC RIDGE MOVES IN...BUT EXPECT WINDS TO PERSIST TO NEAR
RIDGE LINE AS IS USUALLY THE CASE WITH ARCTIC AIR MOVING IN.
LOWS TONIGHT WILL DEPEND ON HOW FAST WINDS DIE.  DROPPED A FEW
DEG...BUT EXPECT ENOUGH MIXING TO KEEP LOWS FROM GETTING MORE
EXTREME DESPITE ANTICIPATED CLEARING ACROSS MOST OF THE AREA BY MRNG.

TOMORROW SHOULD BE A LULL BETWEEN SYSTEMS...BUT DEEP SNOW COVER WILL
KEEP TEMPS FROM RECOVERING MUCH DESPITE A LOT OF SUN.  DO NOT EXPECT
SNOW TO GO AWAY THROUGH FCST PERIOD...AND CONTINUE TO ACT AS A STRONG
NEGATIVE BIAS ON TEMPS.  WEATHER WILL BE DOMINATED BY A SERIES OF
CLIPPER LOWS...BUT EXPECT THE AREA TO REMAIN IN THE ARCTIC AIR
THROUGH MUCH OF THE PERIOD...MORE LIKE ETA THAN GFS.  TEMPS WILL
DEPEND VERY MUCH ON TIMING OF SYSTEMS AND ARE QUITE UNCERTAIN IN
DAILY DETAILS...AS IS TIMING OF POPS IN LATER PDS.  WENT WITH BLEND
OF PREV FCST AND NEW GUID FROM HPC.

&&

.OAX...WATCHES/WARNINGS/ADVISORIES...
.NE...WINTER STORM WARNING PLATTE AND WAYNE COUNTIES SOUTHEAST UNTIL
4 AM.
.NE...WINTER WEATHER ADVISORY BOONE MADISON AND CEDAR COUNTIES
NORTHWEST UNTIL 4 AM.
.IA...WINTER STORM WARNING UNTIL 4 AM.

&&

POLLACK
Hazardous weather outlook, Jan 26, 5:35 PM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CST MON JAN 26 2004

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-271230-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
535 PM CST MON JAN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH 4 AM CST TUESDAY
MORNING. FALLING SNOW WILL DECREASE...BUT BLOWING AND DRIFTING
SNOW WILL CONTINUE INTO TUESDAY MORNING. VISIBILITIES WILL BE
REDUCED TO LESS THAN HALF A MILE IN SOME AREAS. TOTAL SNOWFALL
AMOUNTS WILL GENERALLY RANGE FROM 6 TO 12 INCHES.

ADDITIONALLY...WINDS CHILLS SHOULD RANGE FROM 10 BELOW TO 25 BELOW
ZERO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE NEXT
CHANCE FOR MEASURABLE SNOW IS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CONTINUE
REPORTING SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN VALLEY.

NEZ011-012-016-017-030-031-271230-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-
535 PM CST MON JAN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE WESTERN PARTS
OF NORTHEAST NEBRASKA...BASICALLY ALONG AND WEST OF A LINE FROM
ALBION TO PIERCE AND HARTINGTON...THROUGH 4 AM TUESDAY MORNING.
FLURRIES SHOULD DECREASE...BUT BLOWING AND DRIFTING SNOW WILL
CONTINUE OVERNIGHT. VISIBILITIES WILL BE REDUCED TO LESS THAN HALF
A MILE IN SOME AREAS. SNOWFALL TOTALS WILL GENERALLY RANGE FROM
4 TO 6 INCHES IN THE ADVISORY AREA.

ADDITIONALLY...WINDS CHILLS SHOULD RANGE FROM 15 BELOW TO 30 BELOW
ZERO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE NEXT
CHANCE FOR MEASURABLE SNOW IS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CONTINUE
REPORTING SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN VALLEY.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Harrison

When
January 27, 12:00 AM CST to 12:00 PM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fremont

When
January 27, 12:00 AM CST to 12:00 PM CST
Where
Fremont forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mills

When
January 27, 12:00 AM CST to 12:00 PM CST
Where
Mills forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Cold/Wind Chill, Monona

When
January 27, 12:00 AM CST to 12:00 PM CST
Where
Monona forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Cold/Wind Chill, Montgomery

When
January 27, 12:00 AM CST to 12:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Cold/Wind Chill, Page

When
January 27, 12:00 AM CST to 12:00 PM CST
Where
Page forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pottawattamie

When
January 27, 12:00 AM CST to 12:00 PM CST
Where
Pottawattamie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shelby

When
January 27, 12:00 AM CST to 12:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381485, 5381486, 5381487, 5381488, 5381489, 5381490, 5381491, 5381492.